As many as 13,000 people received steroid shots suspected in a national meningitis outbreak, health officials said Monday. But it’s not clear how many are in danger.
Officials don’t how many of the shots may have been contaminated with meningitis-causing fungus tied to the outbreak. And the figure includes not only those who got them in the back for pain — who are most at risk — but also those who got the shots in other places, like knees and shoulders.
Those injected in joints are not believed to be at risk for fungal meningitis, said Curtis Allen, a spokesman for the Centers for Disease Control and Prevention. He said there was no breakdown available of how many had the shots in the back or in joints.
The CDC count of cases reached 105 on Monday, including eight deaths. A ninth death was reported late Monday by a Nashville, Tenn., hospital.
Tennessee has the most cases, followed by Michigan, Virginia, Indiana, Florida, Maryland, Minnesota, North Carolina and Ohio.
All had received shots for back pain, and investigators suspect a steroid medication made by a specialty pharmacy. About 17,700 single-dose vials of the steroid sent to 23 states have been recalled. Inspectors found at least one sealed vial contaminated with fungus, and tests were being done on other vials.
The first known case of the rarely seen fungal meningitis was diagnosed last month in Tennessee. The steroid maker, New England Compounding Center of Framingham, Mass., recalled the drug, and over the weekend recalled everything else it makes.
Meningitis is an inflammation of the lining of the brain and spinal cord, and a back injection would put any contaminant in more direct contact with that lining.
Symptoms on meningitis include severe headache, nausea, dizziness and fever. The CDC said many of the cases have been mild and some people had strokes. Symptoms have been appearing between one and four weeks after patients got the shots.
A Michigan man whose wife’s death was linked to the outbreak said Monday that he, too, was treated with steroids from one of the recalled batches.
Doctors should contact any patient who got doses from any of the recalled lots, CDC officials say.